Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 279, NWS Mobile, AL

November 21, 1997Butler County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Nov 21, 1997, 5:06 PM CST for Butler County, Alabama. It was in force for 69 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 21, 1997, 5:06 PM CST (23:06 UTC)
Expired
Nov 21, 1997, 6:15 PM CST
In force
69 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Butler County, AL

The radar

The Ft Rucker radar (KEOX), 120 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 21, 5:25 PM CSTThunderstorm Wind 50Greenville, ALTrees and power lines were blown down in the city of Greenville.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 21, 2:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 11.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1997-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1997-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 212305 RRA
SVRMOB
ALC013-220015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
506 PM CST FRI NOV 21 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  615 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH ALABAMA
 
   ...BUTLER COUNTY
 
AT 505 PM CST...WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM
OVER BUTLER COUNTY MOVING FROM FOREST HILL TO GREENVILLE.
 
THIS STORM WAS MOVING TO THE EAST NORTHEAST AT 30 MPH.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 21, 2:37 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Nov 21, 2:37 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
235 PM CST FRI NOV 21 1997

BUSY WX PATTERN WITH WW BOX 792/793 UP...SO WL BE BRIEF.  UPR AIR
SHOWS MID LVL TROF AND SERIES OF H3 100+ SPD MAXIMA ROUNDING BASE
ACRS SRN STATES. WHILE AT 18Z...SFC CD FNT PUSHING SLOWLY SE THRU E
TX. SFC LOW...ARKLAMISS RGN WILL TRACK IN RGN OF PRES FALLS.  WITH
APPROACH OF INSTABILITY AXIS ALG COAST...CLUSTERS OF SHWRS AND STMS
ARE LIGHTING UP RADAR AND A FEW ARE TURNING RIGHT...ENGULFING MORE
UNSTABLE AIR AND TAPPING BETTER HELICITY TO SUPPORT DEEP AND
PERSISTENT STM ROATATING UPDRAFTS.  WL BE INTERESTING LATE AFTERNOON
AND EVE. FNT IS LEFT BEHIND AS UPR DYNAMICS PRESENTLY OVR LWR MS VLY
EJECT RAPIDLY NE WITH MORE UPSTREAM ENERY YET TO APPROACH.  FNT TO W
OF AL WL CONT TO SUPPORT A WARM...MOIST...UNSTABLE AIRMASS TONIGHT
AND LINGERING CNVTV ATIVITY...BECOMING MORE STABLE DURING DAY SAT
AFTER FROPA.

OFFSHORE...LATEST BUOY DATA SHOWS WINDS SRLY WINDS 10 TO 15 KTS WL
INCR TO 15 TO 20 KTS AS PER LATEST ADJACENT COASTAL MTR.  SEAS 3 TO 5
FT IN GENERAL.  FROPA AND WIND SHIFT HOLDS BACK UNTIL SAT.

MOB 64/71/48/66 8200 PNS 66/71/48/66 8200
DTS 66/71/48/66 9200 EVR 64/69/44/65 920^0 10

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 3:30 PM CSTSevere Thunderstorm WarningMOBClarke, Wilcox60 min
Nov 21, 4:08 PM CSTTornado WarningMOBClarke52 min
Nov 21, 4:20 PM CSTSevere Thunderstorm WarningMOBMonroe55 min
Nov 21, 4:29 PM CSTTornado WarningMOBMobile61 min
Nov 21, 4:47 PM CSTSevere Thunderstorm WarningMOBWilcox58 min
Nov 21, 5:27 PM CSTSevere Thunderstorm WarningMOBCrenshaw63 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.